Sunlight has gotten a bad rap. It’s been blamed for causing skin cancer. But I’ve shown you how this happens only when there’s a deficiency of vitamin D. Now we’re finding that sunlight is associated with an increased risk for getting cataracts. Once more, this is only part of the problem.
Some drugs, both prescription and over-the-counter, increase your sensitivity to the sun. These drugs include Naproxen, Aleve, and some diuretics, antidepressants, and antibiotics. And, according to a new study published in the August issue of Archives of Ophthalmology, this hyper-sensitivity can cause serious health problems.
This study followed nearly 5,000 people. It found that sun-sensitizing medications can cause a lot more than itching and rashes. They can also increase your risk for cortical cataracts.
Here’s the part of the problem you haven’t heard about. The sun doesn’t cause cataracts all by itself. But taking these sun-sensitizing drugs causes a reaction with UV-B rays, which can lead to the cataracts.
Researchers out of the University of Wisconsin offer an explanation for this phenomenon. They say that the lens of the eye develops from the same layer of tissue as the skin. So any drugs that increase the skin’s sensitivity to the sun may also affect the health of the eyes, making them more sensitive as well.
Boost Your Nitric Oxide Levels With L-Arginine, Right? Wrong!
Why Arginine Is Nearly Useless For People Over 40... Plus What MIT Researchers Say You Should Be Doing Instead
Click Here To Learn More
Researchers and doctors often overlook drug/nutrient and drug/drug interactions. Yet they can make the difference between good health and disease. To avoid unwanted interactions, I recommend that you consult with your pharmacist once a year. Make sure that the drugs and nutrients you take aren’t causing more problems than they’re solving.
Your voice of reason in Women's Health,
Dr. Janet Zand
Barbara E. K. Klein; Kristine E. Lee; Lorraine G. Danforth; Tracie M. Schaich; Karen J. Cruickshanks; Ronald Klein. Selected Sun-Sensitizing Medications and Incident Cataract. Arch Ophthalmol, 2010.